Corticosteroid-Induced Ocular Hypertension and Glaucoma
Elevated IOP in the setting of uveitis should prompt consideration of whether the cause is one of the aforementioned angle issues or is corticosteroid induced. Corticosteroids in any formulation—topical, periocular, intraocular (injection and sustained release), or oral—may induce an elevation of IOP that may be difficult to distinguish from other causes of ocular hypertension in uveitis. Use of the fluocinolone intraocular implant is associated with an eventual need for glaucoma surgery in approximately 40% of eyes. Difluprednate used topically also appears to be associated with significant and sometimes rapid increases in IOP. This IOP rise may be avoided by use of a less-potent topical corticosteroid preparation, a less-frequent administration schedule, or both. Fluorometholone, loteprednol, and rimexolone may be less likely to induce an IOP elevation but are also less effective in controlling intraocular inflammation.
Excerpted from BCSC 2020-2021 series: Section 9 - Uveitis and Ocular Inflammation. For more information and to purchase the entire series, please visit https://www.aao.org/bcsc.